question-icon

What are the symptoms of vitamin B12 deficiency?

default
Posted on Thu, 14 May 2015
Question: hi,it been a few days that icant sleep right ,my body gets numb and my head as well,i have tingelling all over my body and wakeup a lot during night,when i wake up my body and head feel heavy and numb ,
doctor
Answered by Dr. Chintan Solanki (51 minutes later)
Brief Answer:
It may be vitamin B12 deficiency or anxiety or some physical problem

Detailed Answer:
Hello,

Thanks for writing to us.

Your symptoms are suggestive of following differential diagnosis.

- Vitamin B12 deficiency

- Insomnia it may be primary or secondary

- Some anxiety problem due to stress

- Hormonal disturbance

To comment more on your problem I need to know some information.

- What is your age and sex?What is your marital status and occupation?

- Since when are you suffering from this problem?

- How this problem has started, suddenly or gradually?Is it associated with some
event or stress?

- If you are female is your menstrual cycle regular?

- Are you vegetarian or non vegetarian?

- Is there any physical problem(like blood pressure or diabetes)? Are you taking any medicine for any problem?

- Currently do you have an stress in life (economical,social,occupational,
relationship)?

- Any history of thyroid problem in family?


Waiting for your reply to help you further.

Regards,
Dr.Chintan Solanki.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chintan Solanki (20 minutes later)
hello,thank you for your reply

i am female 25 years old ,engaged and unemployed
this problem has started gradually about a month ago
i have had a lot of stress lately and feeling depressed and not myself
-i have polycystic ovary syndrome and my periods this month are about 2-3 days late still waiting
i am a non vegetarian but the last 10 days i havent eaten well

my blood pressure is normal and sugar levels as well

i got checked for thyroid antibodies and were negative ,had an echo too and the size was normal,didnt check tsh and free t4 though

sometimes i feel bit spacey and i am quite sensitive to sounds and light at the evening

medications i have taken lately was cefuroxime for streptococous and meds for vaginal yeast

i do feel my symptoms became more severe after that ,but it been 5 days i have been really anxious concerning about going crazy


i used to take zoloft for a year and its been 6 months i am free from it
default
Follow up: Dr. Chintan Solanki (5 minutes later)
i am also taking vitamin b complex
50mg b6,200 b1 and 1 mg b12 injection for the past 4 days ,today i am emotionally better but still not quite myself
doctor
Answered by Dr. Chintan Solanki (15 hours later)
Brief Answer:
There may be possiblity of depression with anxiety or hormonal disturbance

Detailed Answer:
Hi,

Thanks for good information.

Sorry for delayed response as I stuck with some unavoidable work.

You are non vegetarian and taking B12 injection so that cause will be no more responsible for your problem likely.Still I suggest to go for serum Vit B12 level before taking more injections.

Blood pressure and sugar are normal that is good thing.

Though thyroid anti body test is negative better to go for T3, T4, TSH evaluation once to rule out thyroid problem as it may be responsible for depressive-anxiety symptoms.

Anxiety and depressive features are often associated with PCOS(poly cystic ovarian syndrome). Ask your gynecologist that your FSH and LH level are needed or not.Your genital infection must be cured.If your weight is increasing, you should try to control weight gain.

Sensitivity to noise and light and headache are suggestive of migraine.Ask your doctor to check for the same. Primary or secondary prophylaxis of migraine should be given in that case.

Following symptoms, " i feel bit spacey and i am quite sensitive to sounds and light at the evening ", "it been 5 days i have been really anxious concerning about going crazy" & "i used to take zoloft for a year and its been 6 months i am free from it" are suggestive of anxiety features. If all above mentioned reasons are ruled out then short term course of low bezodiazepine would help tocontrol this anxiety.

As you are feeling emotionally better , you will be normal soon I guess. Follow healthy lifestyle with regular sleep, meals and exercises.Do not forget to complete the course of b12 injection.

If at all nothing help in 2-3 weeks, best option is to start anti depressant like zoloft.

Hope this answers your concern. Feel free to discuss further.

Take care.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Chintan Solanki

Psychiatrist

Practicing since :2007

Answered : 2406 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the symptoms of vitamin B12 deficiency?

Brief Answer: It may be vitamin B12 deficiency or anxiety or some physical problem Detailed Answer: Hello, Thanks for writing to us. Your symptoms are suggestive of following differential diagnosis. - Vitamin B12 deficiency - Insomnia it may be primary or secondary - Some anxiety problem due to stress - Hormonal disturbance To comment more on your problem I need to know some information. - What is your age and sex?What is your marital status and occupation? - Since when are you suffering from this problem? - How this problem has started, suddenly or gradually?Is it associated with some event or stress? - If you are female is your menstrual cycle regular? - Are you vegetarian or non vegetarian? - Is there any physical problem(like blood pressure or diabetes)? Are you taking any medicine for any problem? - Currently do you have an stress in life (economical,social,occupational, relationship)? - Any history of thyroid problem in family? Waiting for your reply to help you further. Regards, Dr.Chintan Solanki.